Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 17, NWS Albuquerque, NM

October 20, 20195 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Oct 20, 2019, 10:49 AM MDT for 5 counties in New Mexico. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 20, 2019, 10:49 AM MDT (16:49 UTC)
Expired
Oct 20, 2019, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Cannon AFB radar (KFDX), 137 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 3:53 PM MDTHIGH SUST WINDS 407 Ene Tucumcari, NMKTCC ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS75 KABQ 201649
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1049 AM MDT Sun Oct 20 2019

NMZ223-232>234-210100-
/O.UPG.KABQ.WI.Y.0042.000000T0000Z-191021T0100Z/
/O.NEW.KABQ.HW.W.0017.191020T1649Z-191021T0100Z/
Central Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-
1049 AM MDT Sun Oct 20 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Central Highlands, Eastern San Miguel County, 
  Guadalupe County and Quay County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Localized areas of blowing dust may
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ235>237-210100-
/O.EXA.KABQ.WI.Y.0042.000000T0000Z-191021T0100Z/
Curry County-Roosevelt County-De Baca County-
1049 AM MDT Sun Oct 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Curry County, Roosevelt County and De Baca County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Localized areas of blowing dust may 
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ210-212>216-218-219-221-222-227>229-231-210100-
/O.CON.KABQ.WI.Y.0042.000000T0000Z-191021T0100Z/
Tusas Mountains Including Chama-
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Harding County-
1049 AM MDT Sun Oct 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Fe Metro Area, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood and Estancia Valley.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Localized areas of blowing dust may 
  suddenly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Oct 20, 5:25 AM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, Oct 20, 5:25 AM MDT, 5 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
525 AM MDT Sun Oct 20 2019

.AVIATION...
12Z TAF CYCLE
Strong W/NW winds will ramp up through the morning peaking in the
afternoon as a Pacific cold front passes through the area from west
to east. Gusts of 25-35kts will be common for the northern half of
the state while peak gusts of 35-45kts will be possible through
portions of the east-central plains along the I-40 corridor. Areas of
bldu are possible, but confidence is not high enough to include any
vis reductions at any one TAF location. Winds will taper off after
sunset.

24/RJH

&&

.PREV DISCUSSION...232 AM MDT Sun Oct 20 2019...
.SYNOPSIS...
Northwest flow aloft will be the rule through the forecast period
with occasional short wave troughs zipping across the state and
associated cold fronts at the surface. Currently a trough is moving
across New Mexico and a cold front is poised to cross the state
today. The next trough and front will have stronger impacts
Wednesday night through Thursday night. Precipitation will be likely
and affect areas from the Sangres east to the TX border. Accumulating
snow will be possible in the Sangre de Cristo Mountains. A third
storm will bring unsettled weather next weekend.

&&

.DISCUSSION...
The first upper level trough will swing across NM today with a
Pacific cold front. The only precipitation could be east of Chama
at the Colorado border. The main weather features will be the wind
and cooler temperatures.

Monday and Tuesday will be dry. Breezy to windy conditions will
continue Monday, then diminish Tuesday. Monday will be cool while
Tuesday warms up.

The next short wave trough and associated cold front will impact the
state from Wednesday through Thursday night. Chilly temperatures,
stiff winds and rain and higher elevation snow showers are likely.

Friday and next weekend will be dry with a warming trend through
Saturday. Yet another short wave trough will approach Sunday. A
strong back door cold front will bring back cooler temperatures,
especially in the east.

CHJ

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER EASTERN NEW MEXICO TODAY AND TO A LESSER
EXTENT ON MONDAY...

Red Flag Warnings are out for much of eastern NM today where strong
W/NW winds with gusts upwards of 35-55mph will be likely. A strong
Pacific cold front will push into northwestern NM this morning,
spreading eastward with daytime highs falling 5-10F below normal
across the west and within a few degrees of normal over eastern NM.
MinRHs will be near to below critical levels area wide except in the
single-digits over far northeastern NM with high Haines and Haines6
over far northeastern NM. Fine fuels across the east will be
especially susceptible to rapid fire spreading/growth given
preceding curing. Critical fire weather will lower as winds taper
off by the evening hours Sunday. Although MinRHs and winds will meet
critical fire threshold over north-central and northwestern NM
today, critical fire weather conditions will be moderated somewhat
by temperatures falling below normal and low to moderate Haines
indices where 100 to 1000-hr fuels haven't cured as much as finer
fuels have.

Another round of critical fire weather concerns is likely Monday
over portions of eastern NM to include NMZ107-108 as northwest winds
again increase during the afternoon but to a lesser degree compared
to Sunday with peak gusts 35-45mph. MaxTs will have fallen below
normal with low-moderate Haines indices as well. However, given the
preceding curing and today's windy and dry weather, conditions of
fine fuels across the east will still likely be a concern for rapid
fire spreading. Winds trend down with temperatures trending up by
the middle of next week before another cooler Fall weather system
arrives Wed into Thu.

24/RJH

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ103-104-107-108.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ510-512>516-518-519-521>523-527>529-531>534.

&&
Hazardous weather outlook, Oct 20, 4:32 AM MDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Sun Oct 20 2019

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
432 AM MDT Sun Oct 20 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from 1200 pm to 800 pm MDT for all of
eastern NM where low humidities combined with strong winds will
create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Red Flag Warnings may be needed again for eastern areas Monday
afternoon into early evening

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

Nearby

High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.